Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 176, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2016, 3:42 PM CDT for Barber County, Pratt County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2016, 3:42 PM CDT (20:42 UTC)
- Expired
- Jun 26, 2016, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 3:46 PM CDT | TSTM WND GST 60 | 6 Sse Coats, KS | . |
| Jun 26, 3:46 PM CDT | HAIL 1 | 6 Sse Coats, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WUUS53 KDDC 262042
SVRDDC
KSC007-151-262130-
/O.NEW.KDDC.SV.W.0176.160626T2042Z-160626T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT SUN JUN 26 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
NORTH CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF COATS...MOVING NORTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SAWYER...ISABEL...COATS AND CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3734 9880 3747 9889 3780 9847 3742 9847
TIME...MOT...LOC 2042Z 244DEG 14KT 3746 9876
HAIL...1.00IN
WIND...70MPH
$$
RBURG2 follow-up statements
861
WWUS53 KDDC 262058
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT SUN JUN 26 2016
KSC007-151-262130-
/O.CON.KDDC.SV.W.0176.000000T0000Z-160626T2130Z/
PRATT KS-BARBER KS-
358 PM CDT SUN JUN 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN PRATT AND NORTH CENTRAL BARBER COUNTIES...
AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR SAWYER...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SAWYER...ISABEL AND CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3735 9876 3749 9881 3780 9847 3742 9847
TIME...MOT...LOC 2057Z 244DEG 14KT 3749 9869
HAIL...1.00IN
WIND...60MPH
$$
RBURG449
WWUS53 KDDC 262125
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT SUN JUN 26 2016
KSC007-151-262135-
/O.EXP.KDDC.SV.W.0176.000000T0000Z-160626T2130Z/
PRATT KS-BARBER KS-
425 PM CDT SUN JUN 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRATT AND NORTH
CENTRAL BARBER COUNTIES WILL EXPIRE AT 430 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.
LAT...LON 3735 9876 3749 9881 3780 9847 3742 9847
TIME...MOT...LOC 2123Z 244DEG 14KT 3749 9869
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:32 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 26, 2:32 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 232 PM CDT SUN JUN 26 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 1242 PM CDT Sun Jun 26 2016 Thunderstorms will be possible across central and eastern portions of southwest Kansas tonight even as the flow aloft remains fairly weak across the Western High Plains. Short range models indicate a frontal boundary just to our south remaining stalled out across the northern Texas Panhandle eastward into extreme northern Oklahoma this evening before generally washing out overnight while a subsequent southeasterly upslope flow returns to western Kansas. Considering an already weak cap present, ample moisture/instability will be sufficient enough to support thunderstorm development early this evening in the vicinity of the frontal boundary, particularly across south central Kansas. The weak flow aloft and less than favorable 0-6km shear will limit severe potential to marginal levels at best with gusty winds the primary concern. Additionally, PW values in excess of 1.5 inches will continue to support the potential for periods of heavy rainfall causing localized flooding. Low temperatures tonight will drop back down into the 60s(F) tonight with little change to the air mass across the high plains. Highs Monday will once again push near 90F. .LONG TERM...(Monday night through Sunday) Issued at 223 PM CDT Sun Jun 26 2016 Thunderstorm chances will exist nearly each day through the latter part of the week as upper level ridging builds across the Intermountain West, setting up a northwesterly flow aloft across the Western High Plains. As a prevailing southeasterly upslope flow continues to draw low level moisture into Kansas, a series of H5 vort maxima will cycle off the ridge axis into the high plains during the period setting the stage for diurnally driven thunderstorm development lee of the front range late each day. The focus for thunderstorms Monday will be in an area of increased lift in the vicinity of a developing frontal boundary expected to extend northeast off a surface low in the Colorado Rockies into western Nebraska. Storms are likely to drift off the higher terrain into western Kansas Monday evening. Although typcial damaging wind gusts and some damaging hail may play a role, the potential for locally heavy rainfall will also exist considering the amount of available moisture present. This could lead to localized flooding issues, especially for areas already receiving rainfall the past few days. This pattern is forecast to persist through the rest of the week setting up portions of western and central Kansas for additional periods of appreciable rainfall. Temperatures are expected to remain fairly seasonal across the Western High Plains through mid week as southeast upslope flow persists across western Kansas through much of the time frame with periods of rainfall and increased cloud cover also contributing factors. Highs generally in the 80s(F) to near 90F can be expected through at least Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1202 PM CDT Sun Jun 26 2016 VFR conditions will prevail at all TAF sites through late tonight. However, a developing east to southeasterly upslope flow, high relative humidity, and residual moisture from recent rainfall may lead to areas of ground fog development toward daybreak Monday morning. MVFR vsbys will be possible in the vicinity of all TAF sites generally after 08Z. Light easterly winds early this afternoon will become more southeasterly 5 to 15kt this evening as surface high pressure moves from eastern Nebraska southeast across the Central Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 66 87 / 30 30 40 20 GCK 65 89 66 88 / 20 30 40 10 EHA 65 89 65 88 / 20 30 40 10 LBL 67 90 66 88 / 30 30 40 10 HYS 67 90 66 87 / 20 40 50 20 P28 70 92 69 89 / 40 40 40 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 26, 4:38 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 438 AM CDT SUN JUN 26 2016 KSZ030-031-043>046-061>066-074>081-084>090-270945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 438 AM CDT SUN JUN 26 2016 /338 AM MDT SUN JUN 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP DURING THE MID AFTERNOON HOURS, MAINLY ALONG AND SOUTH OF HIGHWAY 54. THE SEVERE WEATHER RISK IS VERY LOW, WITH MAINLY A DAMAGING WIND THREAT FROM LATE AFTERNOON THROUGH THE MID EVENING HOURS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORM ACTIVITY EACH DAY AND NIGHT DURING THIS PERIOD. THE BEST CHANCE FOR SEVERE WEATHER WILL BE WEDNESDAY AS THIS APPEARS TO BE THE BEST OPPORTUNITY FOR COMBINED INSTABILITY AND DEEP LAYER WIND SHEAR TO SUPPORT ORGANIZED SEVERE THUNDERSTORMS. THERE COULD BE SOME EXCESSIVE RAINFALL POTENTIAL AS WELL WITH ANY LARGE, COHERENT MESOSCALE CONVECTIVE SYSTEM THAT MOVES THROUGH THIS WEEK. HAZARDS WEATHER RISK... MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT GIVEN THE VERY ISOLATED POTENTIAL FOR SEVERE THUNDERSTORMS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, Jun 26, 9:58 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
958 AM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 13 W FRIEND 38.24N 101.16W
06/25/2016 E1.00 INCH KEARNY KS PUBLIC
.
0515 PM TSTM WND GST 13 ENE RICHFIELD 37.33N 101.57W
06/25/2016 E65 MPH MORTON KS PUBLIC
.
0520 PM TSTM WND GST 6 NNE UTICA 38.72N 100.11W
06/25/2016 E60 MPH TREGO KS PUBLIC
.
0532 PM TSTM WND GST 4 SSE LAKIN 37.88N 101.24W
06/25/2016 E59 MPH KEARNY KS PUBLIC
.
0540 PM TSTM WND DMG 10 SSW ULYSSES 37.46N 101.44W
06/25/2016 GRANT KS LAW ENFORCEMENT
DEBRIS WERE BLOWN FROM A TANK BATTERY ONTO A
ROAD, CAUSING AUTOMOBILE ACCIDENTS.
0559 PM TSTM WND GST 7 SSW ULYSSES 37.48N 101.39W
06/25/2016 E60 MPH GRANT KS PUBLIC
.
0605 PM TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
06/25/2016 M58 MPH FINNEY KS MESONET
.
0620 PM TSTM WND GST 2 SW HAYS 38.85N 99.34W
06/25/2016 M70 MPH ELLIS KS MESONET
.
0630 PM TSTM WND GST 2 SW HAYS 38.85N 99.34W
06/25/2016 M61 MPH ELLIS KS MESONET
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Jun 26, 3:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN JUN 26 2016
KSZ081-090-262130-
BARBER KS-PRATT KS-
336 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PRATT...NORTHERN BARBER
AND EASTERN KIOWA COUNTIES UNTIL 430 PM CDT...
AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF COATS...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...SAWYER...ISABEL...COATS...LAKE CITY AND CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3732 9882 3755 9902 3757 9901 3772 9846
3739 9846 3738 9845
TIME...MOT...LOC 2036Z 244DEG 14KT 3744 9879
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:00 PM CDT | Special Weather Statement | DDC | Haskell | 45 min |
| Jun 25, 7:17 PM CDT | Areal Flood Warning | DDC | Grant, Morton, Stanton, Stevens | 6 hr |
| Jun 25, 8:08 PM CDT | Special Weather Statement | DDC | Morton | 52 min |
| Jun 25, 11:24 PM CDT | Areal Flood Warning | DDC | Ford, Gray, Hodgeman | 3 hr |
| Jun 26, 3:36 PM CDT | Special Weather Statement | DDC | Pratt | 54 min |
| Jun 26, 4:02 PM CDT | Special Weather Statement | DDC | Barber | 43 min |
| Jun 26, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.